The U.S. Food and Drug Administration (FDA) announced it is expanding the recall of medication used to treat high blood pressure.
The agency, in a statement on Sept. 19, said Torrent Pharmaceuticals Limited is recalling several batches of Losartan Potassium tablets after “trace amounts” of N-Methylnitrosobutyric acid, or NMDA, were discovered in the medication. NMDA has been linked to cancer.
Losartan is used to treat high blood pressure, hypertension, nephropathy in Type 2 diabetic patients, and Left Ventricular Hypertrophy.
“The recall is expanded to include an additional 3 lots of Losartan Potassium Tablets USP and 2 lots of Losartan Potassium/Hydrochlorothiazide Tablets, USP,” the food regulator said in a statement. “The impurity detected is N-Methylnitrosobutyric acid (NMBA). Torrent is only recalling lots of losartan-containing products that contain N-Methylnitrosobutyric acid (NMBA) above the acceptable daily intake levels released by the FDA.”
The FDA said, however, that patients should continue to take their medication as the risk of not taking it is higher than the risk of developing cancer.
“Patients should contact their pharmacist or physician who can advise them about an alternative treatment prior to returning their medication,” the agency added.
The list of recalled products includes:
-13668-409-10 Losartan Potassium Tablets, USP 50mg, 1000 count 4DU2E009 12/31/2020
-13668-115-90 Losartan Potassium Tablets, USP 100mg, 90 count 4DU3E009 12/31/2020
-13668-115-10 Losartan Potassium Tablets, USP 100mg, 1000 count 4DU3D018 02/28/2021
-13668-116-90 Losartan Potassium / Hydrochlorothiazide Tablets, USP 50mg/12.5mg, 90 count BEF7D051 11/30/2020
-13668-118-90 Losartan Potassium / Hydrochlorothiazide Tablets, USP 100mg/25mg, 90 count. 4P04D007 07/31/2020
According to the FDA, the drugs were distributed around the United States via Torrent’s wholesale distributor.
Torrent is also notifying its distributors via phone and in writing about the recall. The drugmaker is also arranging for the return of all recalled products to Qualanex.
Labels, photos, and other information about the recall can be accessed on the FDA’s recall website.
The chemical NDMA, or N-Nitrosodimethylamine, has been linked to an increased risk in several different kinds of cancers.
The agency said it “has learned that some ranitidine medicines, including some products commonly known as the brand-name drug Zantac, contain” the impurity.
The chemical is found in generic versions of the Zantac that contain ranitidine, the agency said.
“When the agency identifies a problem, it takes appropriate action quickly to protect patients. The FDA is evaluating whether the low levels of NDMA in ranitidine pose a risk to patients. FDA will post that information when it is available,” the statement read.
It’s not clear where the NDMA contamination originated.
NDMA is the same chemical that triggered several recalls of heart and blood pressure medications over the past year or so.
Zantac hasn’t yet been recalled over the finding.